MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC INFERIOR END PLATE LARGE-STERILE; PROSTHESIS INTERVERTEBRAL DISC

WRIGHTS LANE SYNTHES USA PRODUCTS LLC INFERIOR END PLATE LARGE-STERILE; PROSTHESIS INTERVERTEBRAL DISC
Model Number PDL-L-IP00S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Age/date of birth, weight: this information is unknown.Date of pars fracture is unknown.Date of implantation is unknown date in 2013.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter email address is unknown.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history records review has been requested.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was report that the patient was originally implanted sometime in 2013 with a prodisc-l (pdl) total disc replacement at spine disc levels l4-l5.Patient was implanted with one (1) pdl construct.The construct included a superior end plate large, polyethylene inlay large and inferior end plate large.On an unknown date post-operative, the patient presented with a pars fracture which caused the patient consistent pain.The pars fracture was located behind the pdl l4-l5 implant.It is unknown what caused the pars fracture.On (b)(6) 2018, the surgeon removed all implants and revised the patient to a competitor¿s anterior fusion with cage.Inter-operative, due to patient's scar tissue, the pdl superior end plate proved difficult to remove.Revision surgery was completed successfully.No fragments were generated during implant removal.The patient is reported in stable condition.This report is for an inferior end plate large-sterile.This is report 3 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review: product complaint #: (b)(4); product investigation: pi-15278825998975471; part number: pdl-l-ip00s; lot number: 6868300; part manufacture date: march 14, 2016; manufacture location: brandywine; part expiration date: 02/2017; nonconformance noted: na.Dhr record review: review of dhr revealed no complaint related anomalies.The dhr shows this lot of inferior end plates large was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to the complaint condition.Dhr review of raw material revealed this lot met all specification with no nonconformities noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Investigation summary: because there was no product problem reported and the reported damage is consistent with implant, use and explant of the device the ¿adverse event (no reported product problem) flow was chosen.The prodisc-l total disc replacement is indicated for spinal arthroplasty in skeletally mature patients with degenerative disc disease (ddd) at one level from l3 to s1.The complaint description stated that the implants were removed with the goal of replacement with a fusion device.The exact reason for removal is unknown.No product problems were reported.One prodisc-l superior endplate (item pdl-l-sp06s lot 6816821), polyethylene inlay (item pdl-l-pt14s lot 68396**), and inferior endplate (pdl-l-ip00s lot 6868300) were returned for analysis.The drawings for the superior endplate, inferior endplate and polyethylene inlay were reviewed.Visual examination did not reveal any design related issues.No nonconformance records (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.As received condition- inferior end plate, pdl-l-ip00s, lot #6868300 was received with evidence of iatrogenic damage that includes on recessed face dimpled imprints on leading face, locking slot face and large recessed face.The back cpti plasma spray surface has remnants of boney tissue on both sides of the keel, the keel and barbs and spikes.There are two areas parallel to the keel where the cpti plasma spray surface has been visually flattened/shiny, also visible is evidence of other flattening of the cpti plasma spray surface.All described nonconformities are post manufacturing.Summary- the inferior end plate was reviewed for this complaint.The event description states ¿it is unknown what caused the pars fracture.¿ so, from the manufacturing perspective there are no complaints stated against this product; therefore, there will be no further investigation.Complaint is not confirmed from a manufacturing perspective.Review of exponent report- the devices were reviewed in exponent (18050901) report.This complaint ¿as received condition¿ was compared to the third-party evaluation by ¿exponent¿ and found similar conditions.The following were noted by exponent.The implants were returned with damage that is consistent with removal of the implants.The backside surface of the superior and inferior endplates had remnants of bone.Polyethylene inlay had evidence of impingement.Evidence of worn machining marks on the backside surface of the polyethylene inlay.The articulating surface of the polyethylene inlay has areas of discoloration with burnishing and multidirectional micro scratches.The snap lock of the polyethylene inlay appeared rounded when compared to a never implanted control.Specification- there are no specifications to address, there are no complaints stated against this product.Because the reported complaint does not indicate a product problem or surgical technique issue and no product problems were reported during investigation, a risk document review will not be conducted.No design or manufacturing issues were identified during investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INFERIOR END PLATE LARGE-STERILE
Common Device Name
PROSTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7593228
Report Number2939274-2018-52470
Device Sequence Number1775584
Product Code MJO
UDI-Device Identifier10705034700014
UDI-Public(01)10705034700014
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P050010
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/01/2017
Device Model NumberPDL-L-IP00S
Device Catalogue NumberPDL-L-IP00S
Device Lot Number6868300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2018
Initial Date Received by Manufacturer 05/18/2018
Supplement Date Received by Manufacturer06/25/2018
Initial Report FDA Received Date06/12/2018
Supplement Report FDA Received Date07/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;